Cold/Wind Chill, Northern Litchfield
- When
- December 31, 6:00 PM EST to 11:59 PM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
A bitterly cold air mass in place allowed temperatures to plummet several degrees below zero on New Years Eve into New Years Day. Temperatures ranged from 2 degrees below zero to 14 degrees below zero in Litchfield county, Connecticut.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A bitterly cold air mass in place allowed temperatures to plummet several degrees below zero on New Years Eve into New Years Day. Temperatures ranged from 2 degrees below zero to 14 degrees below zero in Litchfield county, Connecticut. These cold temperatures resulted in dangerous wind chills ranging from 8 degrees below zero to 20 degrees below zero during the early morning hours of New Years day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 31, 4:29 PM EST, 1 hour 31 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
429 PM EST Sun Dec 31 2017
.SYNOPSIS...
A bitterly cold arctic air mass will continue to
impact eastern New York and western New England tonight through New
Years Day with frigid wind chill temperatures. A clipper low and
weak frontal boundary will bring snow showers into locations mainly
west of the Hudson River Valley Monday night into Tuesday. High
pressure will ridge in from the Mid Atlantic States by the mid week
with the frontal boundary lifting north as a warm front with the
best chances for light snow north and west of the Capital Region, as
temperatures moderate some.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
...Wind Chill Warnings for the southern Adirondacks, Mohawk
Valley, Schoharie Valley, Eastern Catskills, Helderbergs,
southeast Warren and northern Washington Counties, the northern
and central Taconics southern Vermont including Bennington and
western Windham Counties, the Berkshires, northern Litchfield
County until 1 pm EST MON...
...Wind Chill Advisories for southern Washington County, the
Saratoga Region, Capital Region, southern Taconics, the mid
Hudson Valley, southern Litchfield County in NW CT, and eastern
Windham Co. VT until 1 pm EST Mon...
As of 430 PM EST...A frigid mid and upper level trough
continues to impact the eastern CONUS as we head into 2018. The
arctic air mass continues to impact the forecast area tonight
with well below normal temps combined with north to northwest
winds of 5 to 20 mph late this afternoon into this evening. We
have opted to consolidate the headlines to not create any
confusion, and we have started all headlines now, as of the
late afternoon, and have made some minor adjustments by adding
southeast Warren Co., and northern Washington Counties to the
Wind Chill Warning groups. Any residual lake effect snow showers
or flurries in the north to northwest flow will diminish across
the western Mohawk Valley, Schoharie Valley, and eastern
Catskills early this evening with little additional snowfall.
The skies will be mostly clear to partly cloudy with some high
clouds around.
The gradient winds may relax a bit especially after midnight to
5 to 10 mph, but then the temperatures will plummet further. We
are expecting winds of 15 to 40 deg below zero with the coldest
readings over the southern Adirondacks. Actual lows temps will
be bone chilling in the zero to 10F below range from the
immediate Capital District southward with 10 to 20F below zero
readings further north. Some 20-25F below zero readings are
possible over the southern Adirondacks by daybreak (if the wind
decouple too with the deep snowpack).
Stay warm tonight in the arctic and frigid air mass, dress in
multiple layers and cover exposed skin if venturing outdoors to
ring in 2018. The cold wind chills will cause frostbites in as
little as 10 to 30 minutes to exposed skin.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
New Years Day...The morning looks extremely cold with wind
chills at their worst potentially with lows temps around sunrise
coupled with the winds potentially increasing from the northwest
to north at 10 to 15 mph with some gusts around 20-25 mph by the
late morning. We kept the headlines going to 1 pm for this
possibility, as the daybreak wind chills may be in the 15 to 40
below zero range. The pool of -20C to -25C air at H850
continues to be over the forecast area. Some clouds start to
increase ahead of a weak sfc low and short-wave late in the day
from the west to northwest. Daytime highs will be well below
normal in the single digits with a few below zero readings in
the southern Adirondacks, and southern Greens, and some lower
to mid teens in the mid Hudson Valley, and southern Litchfield
Co.
Mon night...Weak synoptic lift increases ahead of a weak sfc
wave and frontal boundary, as the low to mid-level flow backs
tapping some eastern Great Lakes moisture. Some snow showers or
flurries may break out and extend downstream to locations west
of the Hudson Valley. Increasing clouds should prevent temps
from plummeting as cold as the previous night, but still it will
be very cold with 10 to 15 below zero readings common across
the southern Adirondacks, and the Lake George Region, as well as
the southern Greens with 5 below to 5 above readings common
from the Mohawk Valley/Capital Region/southern VT southward.
Tue-Tue night...The initial short-wave and clipper low passes
downstream. The frontal boundary remains near the forecast area
on Tuesday and lifts northward as a warm front on the majority
of the guidance. The better isentropic lift with the front
lifting northward across the I-90 corridor during the afternoon
into the evening will be north and west of the Capital. Some
lake moisture will be tapped and a few inches of high ratio snow
will be possible over the west to southwest Adirondacks. Some
upslope snow will be possible over the southern Greens briefly
too. High pressure will attempt to build in from the Mid
Atlantic States and Southeast Tue Night as the front lift north.
Temps moderate some, but still will run below normal by 10 to 20
degrees across the forecast area.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Frigid temperatures to return by late week with increasing chances
for some snow as well...
The period starts out Wednesday with a weak area of high pressure in
place providing dry conditions and "milder" temperatures. Highs
expected to reach the teens to mid 20s across the area.
Wednesday night should start out dry, but chances for snow will
increase late as a sprawling storm system over the western Atlantic
is expected to bring at least some light snow to much of the area
through Thursday as it tracks northeast off the New England coast.
Deterministic GFS and ECMWF continue to indicate a extremely strong
surface cyclone, with near-960 mb central pressure by Thursday
afternoon. Phasing of energy from a northern stream trough
approaching from the Great Lakes looks to occur too far out to sea
for the storm to bring significant snowfall to our area. However,
will need to monitor model trends over the next few days. If phasing
occurs farther west, it would result in the potential for greater
snowfall. 12Z GFS ensemble mean indicating > 30 percent chance for
0.50" liquid equivalent over western New England, with > 50 percent
chance of 0.10" farther west into the Hudson Valley of NY. So will
indicate high chance to likely pops with the potential for some
light accumulations from the Hudson Valley eastward for now. The
deterministic ECMWF also showing slightly greater QPF compared to
the GFS.
Some wrap-around/upslope snow will be possible as the cyclone center
tracks into the Canadian Maritimes Thursday night into Friday.
However, the main concern will be another blast of frigid arctic air
in wake of this system. A large area of sub-500 decameter 1000-500
mb thickness values are poised to return by Friday and take hold
through Saturday. Strong northwest winds are expected to develop
during this time, which will magnify the severity of the cold with
wind chill warnings and/or advisories likely needed into next
weekend. An upper level trough is forecast to remain over the region
Saturday, with continued breezy conditions and chances for lake
effect snow showers across western areas near the Mohawk Valley and
eastern Catskills.
Wind speeds may finally decrease on Sunday as the upper trough
finally exits and a ridge of high pressure eventually builds in.
Still, there will be a high probability of frigid temperatures
continuing through the weekend.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Some mid to high level clouds moving across KPOU/PSF this
afternoon but VFR conditions are expected across all TAF sites
through the forecast period. W-NW winds at 5-10 kts will
continue with some higher gusts up to 20-25 kts this afternoon,
especially for KALB/KPSF.
Winds will decrease slightly for tonight, but will still be around 5-
10 kts from a w-nw direction.
Outlook...
Monday Night to Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Low Operational Impact. Slight Chance of SN.
Thursday: Moderate Operational Impact. Chance of SN.
Thursday Night: Moderate Operational Impact. Breezy Chance of
SN.
Friday:Low Operational Impact. Breezy Slight Chance of
SHSN.
&&
.HYDROLOGY...
Little to no significant precipitation is expected for the
5 to 7 days of 2018, aside for some light lake effect or
synoptic snowfall for the eastern Catskills, Mohawk Valley,and
southern Greens and western Adirondacks. A bitterly cold air
mass will persist through next week, allowing ice to expand and
thicken.
Freeze-up ice jams may occur in places where the average
temperature is zero or below for three or more consecutive days.
The main areas of concern will be the southern Adirondacks,
Lake George Region and the southern Green Mountains. River
gauges may experience erratic readings due to the ice.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Chill Warning until 1 PM EST Monday for CTZ001.
Wind Chill Advisory until 1 PM EST Monday for CTZ013.
NY...Wind Chill Warning until 1 PM EST Monday for NYZ032-033-
038>040-042-043-047-048-051-054-058-061-063-082-083.
Wind Chill Advisory until 1 PM EST Monday for NYZ041-049-050-
052-053-059-060-064>066-084.
MA...Wind Chill Warning until 1 PM EST Monday for MAZ001-025.
VT...Wind Chill Warning until 1 PM EST Monday for VTZ013-014.
Wind Chill Advisory until 1 PM EST Monday for VTZ015.
&&
SYNOPSIS...Wasula
NEAR TERM...Wasula
SHORT TERM...Wasula
LONG TERM...JPV
AVIATION...JVM
HYDROLOGY...BGM/WasulaHazardous Weather Outlook National Weather Service Albany NY 455 PM EST Sun Dec 31 2017 CTZ001-MAZ001-025-NYZ032-033-038>040-042-043-047-048-051-054-058-061- 063-082-083-VTZ013-014-011200- Northern Litchfield-Northern Berkshire-Southern Berkshire- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Warren-Northern Washington-Schoharie- Western Schenectady-Western Albany-Eastern Rensselaer-Western Greene- Eastern Columbia-Western Ulster-Northern Fulton-Southeast Warren- Bennington-Western Windham- 455 PM EST Sun Dec 31 2017 ...WIND CHILL WARNING IN EFFECT UNTIL 1 PM EST MONDAY... This Hazardous Weather Outlook is for northern Litchfield County in northwestern Connecticut, western Massachusetts, the southern Adirondacks, Mohawk Valley, Schoharie Valley, Helderbergs, eastern Catskills, northern and central Taconics, southeast Warren, and northern Washington Counties of east central New York, and Bennington and western Windham Counties of southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Warning until 1 PM EST Monday. Additional wind chill headlines may be needed Monday night into Tuesday. Wind Chill Warnings or Advisories may be needed Thursday night into Saturday, as another frigid air mass impacts the region. In addition, freeze up jams will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ013-NYZ041-049-050-052-053-059-060-064>066-084-VTZ015-011200- Southern Litchfield-Northern Saratoga-Eastern Schenectady- Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Greene- Western Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess- Southern Washington-Eastern Windham- 455 PM EST Sun Dec 31 2017 ...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY... This Hazardous Weather Outlook is for southern Litchfield County in northwestern Connecticut, the Saratoga Region, Greater Capital Region, mid Hudson Valley, southern Taconics, and southern Washington County in east central New York and eastern Windham County in southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory until 1 PM EST Monday. Additional wind chill headlines may be needed Monday night into Tuesday. Wind Chill Warnings or Advisories may be needed Thursday night into Saturday, as another frigid air mass impacts the region. In addition, freeze up jams will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732180, 732181.